Virginia, 2016

Heavy Snow in Virginia, February 8 to 9, 2016

February 8 to 9, 2016 · NWS MRX · 7 events in 3 counties and zones

Sub-freezing air spilled south through the Eastern United States for a two day period of mainly orographic snowfall as several shorter wavelength systems dropped southeast out of the Northern Plains and Great Lakes. The snow accumulated to a depth of three to five inches on average however, some greater snowfall totals occurred primarily in the highest terrain across Southwest Virginia and in…

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Sub-freezing air spilled south through the Eastern United States for a two day period of mainly orographic snowfall as several shorter wavelength systems dropped southeast out of the Northern Plains and Great Lakes. The snow accumulated to a depth of three to five inches on average however, some greater snowfall totals occurred primarily in the highest terrain across Southwest Virginia and in the Smoky Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 8, 12:34 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Feb 8, 12:34 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1234 PM EST MON FEB 8 2016

.AVIATION...

WIDESPREAD SHOWERS CURRENTLY ACROSS EAST TENNESSEE. MVFR CONDITIONS
PRESENTLY AT KTRI WITH VFR AT KTYS AND KCHA. EXPECT RAIN WILL BE
THE PREDOMINANT PRECIP TYPE OVER THE NEXT COUPLE OF HOURS WITH A
TRANSITION TO SNOW FROM NORTH TO SOUTH BETWEEN 20Z AND 03Z. LIGHT
SNOW SHOWERS WILL BE IN THE VICINITY OF THE TERMINALS THROUGHOUT
THE REMAINDER OF THE TAF CYCLE AND HAVE CONTINUED WITH -SHSN. MVFR
CEILINGS WILL MOVE IN AT KTYS AND KCHA AROUND THE TRANSITION OF
RAIN TO SNOW AND PERSIST THROUGHOUT THE REMAINDER OF THE TAF
CYCLE.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WINTER WEATHER ADVISORY UNTIL 7 PM EST WEDNESDAY FOR CHEROKEE-
     CLAY.

TN...WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR BLOUNT SMOKY
     MOUNTAINS-COCKE SMOKY MOUNTAINS-JOHNSON-SEVIER SMOKY
     MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST GREENE-SOUTHEAST
     MONROE-UNICOI.

     WINTER WEATHER ADVISORY FROM 5 PM EST /4 PM CST/ THIS AFTERNOON
     TO 7 AM EST /6 AM CST/ WEDNESDAY FOR ANDERSON-BLEDSOE-
     GRAINGER-HAMBLEN-JEFFERSON-KNOX-LOUDON-MARION-NW BLOUNT-
     NORTH SEVIER-NORTHWEST COCKE-NORTHWEST MONROE-RHEA-ROANE-
     SEQUATCHIE-UNION.

     WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 7 PM EST
     TUESDAY FOR BRADLEY-HAMILTON-MCMINN-MEIGS-WEST POLK.

     WINTER WEATHER ADVISORY UNTIL 7 PM EST WEDNESDAY FOR CAMPBELL-
     CLAIBORNE-EAST POLK-HANCOCK-HAWKINS-MORGAN-NORTHWEST CARTER-
     NORTHWEST GREENE-SCOTT TN-SULLIVAN-WASHINGTON TN.

VA...WINTER WEATHER ADVISORY UNTIL 7 PM EST WEDNESDAY FOR LEE-RUSSELL-
     SCOTT-WASHINGTON-WISE.

&&

MA
Hazardous weather outlook, Feb 8, 4:12 AM EST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
412 AM EST MON FEB 8 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-090915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
412 AM EST MON FEB 8 2016 /312 AM CST MON FEB 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

...WINTER STORM WARNING FOR THE MOUNTAINS TODAY THROUGH TUESDAY...
...WINTER WEATHER ADVISORY FOR SOUTHWEST VIRGINIA..NORTHEAST
TENNESSEE..AND PLATEAU TODAY THROUGH TUESDAY...
...WINTER WEATHER ADVISORY ELSEWHERE FOR THIS EVENING THROUGH
TUESDAY...

A STRONG COLD FRONT WILL MOVE ACROSS THE REGION TODAY PRODUCING
SHOWERS AND ISOLATED AFTERNOON THUNDERSTORMS. FOR THE HIGHER
ELEVATIONS...THE PREDOMINANT PRECIPITATION TYPE WILL BE SNOW
SHOWERS AND MAINLY RAIN SHOWERS ACROSS THE LOWER ELEVATIONS.

BESIDES THE SHOWERS...ENOUGH INSTABILITY THIS AFTERNOON TO PRODUCE
ISOLATED THUNDERSTORMS. SOME OF THE STRONGER STORMS COULD PRODUCE
PEA SIZE HAIL AND STRONG GUSTY WINDS UP TO 35 MPH.

THE PRECIPITATION WILL CHANGE TO ALL SNOW SHOWERS AND FLURRIES THIS
EVENING AND CONTINUE THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

...MUCH COLDER AIR AND PERIODS OF SNOW SHOWERS/FLURRIES WILL
CONTINUE THROUGH WEDNESDAY...

MUCH COLDER AIR WILL MOVE INTO THE AREA EARLY THIS WEEK.
SNOW SHOWERS AND FLURRIES WILL PERSIST THROUGH WEDNESDAY ACROSS
MUCH OF THE REGION. DUE TO THE DURATION OF THE SNOW...HEAVY SNOW
ACCUMULATIONS ARE EXPECTED ACROSS THE HIGHER ELEVATIONS OF THE FAR
EASTERN TENNESSEE MOUNTAINS AND MOUNTAINS OF SOUTHWEST VIRGINIA.

LIGHTER SNOWFALL IS EXPECTED ACROSS THE TENNESSEE VALLEY AND
PLATEAU.

BESIDES THE SNOW...HIGHS TUESDAY AND WEDNESDAY WILL ONLY CLIMB INTO
THE MIDDLE 20S TO LOWER 30S WITH LOWS DROPPING INTO THE TEENS MOST
LOCATIONS. WIND CHILLS ACROSS THE HIGHER ELEVATIONS OF THE FAR
EAST TENNESSEE MOUNTAINS AND SOUTHWEST VIRGINIA WILL DROP TO 5 TO
15 DEGREES BELOW ZERO AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Washington

When
February 8, 3:00 PM EST to February 9, 5:00 AM EST
Where
Washington forecast zone
Reported by
911 Call Center
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

Four inches of snow was reported one mile east of Damascus.

Heavy Snow, Wise

When
February 8, 3:00 PM EST to February 9, 9:00 AM EST
Where
Wise forecast zone
Reported by
Trained Spotter
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

A 5.5 inch snowfall was measured at the water plant in Norton.

Heavy Snow, Wise

When
February 8, 3:00 PM EST to February 9, 9:00 AM EST
Where
Wise forecast zone
Reported by
Trained Spotter
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

A snowfall of eleven inches was measured on Eagle Knob of the High Knob Massif.

Heavy Snow, Wise

When
February 8, 3:00 PM EST to February 9, 9:00 AM EST
Where
Wise forecast zone
Reported by
Trained Spotter
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

An 8.2 inch snowfall was measured two miles south of Norton on High Chaparral.

Heavy Snow, Russell

When
February 8, 3:00 PM EST to February 9, 11:00 AM EST
Where
Russell forecast zone
Reported by
Emergency Manager
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

A snowfall total of 5.6 inches was measured at the dispatch center.

Heavy Snow, Russell

When
February 8, 3:00 PM EST to February 9, 2:00 PM EST
Where
Russell forecast zone
Reported by
Public
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Three inches of snow was reported at Honaker.

Heavy Snow, Russell

When
February 8, 3:00 PM EST to February 9, 3:00 PM EST
Where
Russell forecast zone
Reported by
Emergency Manager
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Six inches of snow was measured at Lebanon.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617329, 617330, 617331, 617333, 617338, 617340, 617341.